Wisconsin, 2019

Flood in Wisconsin, December 30 to 31, 2019

December 30 to 31, 2019 · NWS GRB · 1 event in 1 county or zone

An Ice Jam and high river stages produced flooding in the city of Oconto, called the worst flooding in decades. Water surrounded many homes and some businesses and the city of Oconto declared a flood emergency.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$384,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An Ice Jam and high river stages produced flooding in the city of Oconto, called the worst flooding in decades. Water surrounded many homes and some businesses and the city of Oconto declared a flood emergency. Oconto had similar flooding from ice jams in the late 1800s, 1922, and 1986. An estimated $480,000 worth of damage was reported during this event.

The event began the night of December 30th and continued into the next month, ending in the morning on January 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 30, 9:48 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 30, 9:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
948 PM CST Mon Dec 30 2019

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 938 PM CST Mon Dec 30 2019

Plan to let the winter weather headlines expire at midnight.
Newest meso-models show the current band of snow (over central WI
and the Fox Valley) shifting south of the region by midnight, and
radar trends support this. Will make some adjustments to the
pop/wx grids to end the snow a bit quicker. Roads will remain snow
covered and slippery overnight, and will mention this in the
final WSW update.

UPDATE
Issued at 748 PM CST Mon Dec 30 2019

Expecting additional accumulations of 2 to 3 inches most places
for the rest of the tonight, with perhaps a little more in
northwest Vilas County. Based on what has fallen so far, we
should end up with 3 to 6 inches southeast, 6 to 10 inches
northwest, and local amounts to around a foot in northwest Vilas
County.

No changes have been made to the current winter weather
headlines, but will be considering an extension into the
overnight hours for the Fox Valley and lakeshore areas, and
possibly in Vilas County, where accumulating snow will likely
still be occurring after midnight. That might be splitting hairs
though, as additional accumulations after midnight will probably
be around an inch. Will make a decision in the next hour or so.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 256 PM CST Mon Dec 30 2019

Main forecast challenge remains on snow amounts into tonight as
the snow has been slow to really accumulate due to a warm ground
and temperatures hovering around freezing. Prefer not to tinker
with headlines as visibilities range from one-half to two miles
and 2 to 3 inches of snow has fallen over parts of northern and
central Wisconsin.

The 20Z MSAS surface analysis indicated strong low pressure over
extreme eastern Upper MI with a trough that extended west-
southwest through north and west-central WI. The heaviest snow
were located in the vicinity of this trough. Radar mosaic showed
pockets of moderate snow with brief bursts of heavy snow.

The slowly weakening low pressure is forecast to wobble around
eastern Upper MI tonight, while the surface trough and mid-level
shortwave trough push south through WI this evening. Accumulating
snow will continue over northeast WI this evening and begin to
diminish during the overnight hours. The exception would be
north-central WI where lake effect snow showers to linger through
the night. 8H temperatures only around -10C over western Lake
Superior, so lake effect snows should only add an inch to the
synoptic snow mainly over Vilas County. As for the rest of
northeast WI, we are still looking at totals to range from 3 to 5
inches over east-central WI, 5 to 8 inches over central and far
northeast WI and 6 to 9 inches for north-central WI (highest
values in Vilas County).

Lake effect snow showers to persist across north-central WI into
Tuesday morning before ending as winds become west-northwest
making trajectories unfavorable. Additional accumulations to only
be around one-half inch in Vilas County with a dusting farther
south and east. Otherwise, a ridge of high pressure will build
across the Upper Midwest Tuesday afternoon and send enough dry air
into WI such that central WI should see skies begin to clear.
Eastern WI should remain mostly cloudy through the day with
clearing holding off until evening. Max temperatures to range from
the lower to middle 20s north-central, upper 20s to around 30
degrees east-central WI.

.LONG TERM...Tuesday Night Through Monday
Issued at 256 PM CST Mon Dec 30 2019

The upper flow is forecast to become nearly zonal Tuesday
night through Wednesday with dry and seasonable conditions. Then the
upper flow splits over the Rockies with shortwave troughs approaching
from Canada and the Southern Plains. The models suggest that some degree
of phasing occurs with a surface low moving from Oklahoma towards Chicago.
This is usually a good path for snow in eastern Wisconsin assuming there
is sufficient cold air. Several inches of snow could fall if this occurs.

Northwest upper flow expected for Saturday and Sunday, with some lake
effect snow showers possible in the far north and snow flurries elsewhere.
Temperatures will be about five degrees warmer than usual.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 938 PM CST Mon Dec 30 2019

Lingering light snow will gradually diminish to flurries
overnight, though lake-effect snow showers will persist in Vilas
County through Tuesday morning. A ridge of high pressure is
expected to gradually build into the Upper Midwest on Tuesday with
rising ceilings and decreasing clouds. Anticipate VFR conditions
to return to the region by early to mid afternoon.

West to northwest winds gusting to 20 to 25 knots will persist
tonight into Tuesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for WIZ022-
038>040-048>050.

Winter Storm Warning until midnight CST tonight for WIZ005-
010>013-018>021-030-031-035>037-045-073-074.
&&

UPDATE.........Kieckbusch
SHORT TERM.....Kallas
LONG TERM......RDM
AVIATION.......Kieckbusch
Hazardous weather outlook, Dec 30, 9:58 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
958 PM CST Mon Dec 30 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010400-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
958 PM CST Mon Dec 30 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Snow will gradually taper off to flurries overnight, except over
north central Wisconsin, where lake-effect snow showers will
continue. Roads will remain snow covered and slippery, so motorists
should use caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Light snow will end Tuesday morning across northern Wisconsin. Hazardous
travel conditions will remain possible early in the day.

Another storm system could bring snow to southern and eastern Wisconsin
Friday, but it is too early to forecast snow amounts.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snow amounts, along with any
flooding.

LMZ521-522-541>543-010400-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
958 PM CST Mon Dec 30 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The probability for widespread hazardous weather is low.

Kieckbusch

In the hours before

Local storm report, Dec 30, 9:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
901 PM CST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HEAVY SNOW       PLOVER                  44.45N 89.53W
12/30/2019  M6.1 INCH        PORTAGE            WI   CO-OP OBSERVER

&&

TIMK
Local storm report, Dec 30, 9:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
907 PM CST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     SNOW             3 E KNOWLTON            44.71N 89.62W
12/30/2019  M7.0 INCH        MARATHON           WI   PUBLIC

            FROM THE TOWNSHIP OF GUENTHER. SNOW AMOUNT SO FAR. STILL
            A LITTLE LIGHT SNOW FALLING.

&&

KJ
Local storm report, Dec 30, 9:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
914 PM CST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             3 SW DE PERE            44.42N 88.09W
12/30/2019  M1.8 INCH        BROWN              WI   BROADCAST MEDIA

            LIGHT SNOW STILL FALLING.

&&

KJ
Local storm report, Dec 30, 9:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
936 PM CST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             STURGEON BAY            44.83N 87.38W
12/30/2019  E4.0 INCH        DOOR               WI   PUBLIC

            PUBLIC REPORT RELAYED BY WFRV-TV

&&

TIMK
Local storm report, Dec 30, 9:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
953 PM CST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY SNOW       WAUTOMA                 44.06N 89.28W
12/30/2019  M6.5 INCH        WAUSHARA           WI   PUBLIC

            REPORT RELAYED BY WFRV-TV.

&&

TIMK
Local storm report, Dec 30, 9:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
957 PM CST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     SNOW             ASHWAUBENON             44.46N 88.08W
12/30/2019  M3.0 INCH        BROWN              WI   OFFICIAL NWS OBS

            NWS GRB SNOWFALL TOTAL SO FAR - STILL SNOWING LIGHTLY.

&&

TIMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Oconto

When
December 30, 10:00 PM CST to December 31, 11:59 PM CST
Where
Oconto County, 0.5 mi WSW of Oconto to 1.67 mi NNW of Oconto
Cause
Ice Jam
Property damage
$384,000
Reported by
Local Official
Coordinates
44.878, -87.890

An ice jam and high river stages produced flooding in the city of Oconto. The high water mainly affected Pecor, McDonald, Water, Turner, Ontario, Bridge, First and Second streets. The mobile home park on Farnsworth Avenue also Flooded. Washington Street by the Oconto County Courthouse also flooded as storm sewers overflowed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863582.